Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 3, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at Feb 20, 2018, 10:30 AM EST for Wayne County, Michigan. It took effect at Feb 20, 2018, 6:33 PM EST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 10:30 AM EST (15:30 UTC)
- In effect from
- Feb 20, 2018, 6:33 PM EST
- Expired
- Feb 23, 2018, 7:00 AM EST
- In force
- 60 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rouge River at Detroit (DETM4).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Feb 20, 5:46 AM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 20, 5:46 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
546 AM EST Tue Feb 20 2018
.AVIATION...
Constant stream of very moist air will continue to stream northeast
through the area into tonight. This will maintain fairly steady
rainfall throughout the day into tonight. However, the I-94
terminals may only get brushed by the southern edge of this plume at
times. Ceilings/visibilities have been quite variable and will most
likely continue to be. In general, expect MVFR to lower VFR cigs and
vsbys with occasional IFR in heaviest pockets of rain (and also in
patchy fog early in the forecast). Embedded thunder remains a
concern, but timing is too uncertain to pin down (and probably
better handled by shorter term amendments).
For DTW...Cigs/Vsbys will fluctuate today into tonight as terminal
goes in and out of rain, but generally expect MVFR/lower VFR. The
lowest cigs will most likely come tonight as plume of deep moisture
and rain settles through terminals as cold front begins to sink
southeast through lower Michigan.
/DTW THRESHOLD PROBABILITIES...
* Medium for ceilings 5000 feet today, high tonight.
* Low for thunderstorms impacting terminal today
&&
.PREV DISCUSSION...
Issued at 327 AM EST Tue Feb 20 2018
DISCUSSION...
The flood watch continues for all of southeast MI today through
Wednesday afternoon for the long duration rainfall event that is
ongoing. Rainfall totals on Monday were largely in the 0.25 to 0.75
inch range across the area which is very close to forecast. This
adds confidence going forward with the event totals around 1-3
inches by Wednesday afternoon. The one area I think may be overdone
is the far south (Lenawee, Monroe, and maybe into southern Wayne) as
bulk of the moisture today looks to be lining up to the north, which
would really cut into amounts. They will be left in the watch as
rain could easily fill back in or drift back south today, in
addition to all the rain upcoming Tuesday night into Wednesday
across the eastern CWA.
Models have changed little over the last 24 hours with the deep
trough over the western conus now releasing a strong but sheared
vort max up through the Midwest. This is driving the surface low to
lift up into Northern MI this morning which in turn is pulling the
surface warm front, that stalled across the Saginaw Valley
overnight, up north of the area today. The northward shift of the
warm sector will bring additional warmth and moisture into the
region today. The 00Z DTX sounding Monday evening already showed
pwats of 1.25 inches, with a further increase on the way. SPC
mesoscale analysis data supports model output showing 1.4 inch
readings on the way today. In addition, surface dewpoints as of 3am
were already in the mid 50s and will stay there through the day.
Strength of the low level jet (~60 knots) and upper levels (>150
knots) are both very potent and will aid in moisture advection and
dynamic forcing for the system. Marginal mid level lapse rates and
showalter indices between 0-2C will both warrant the mention of
thunder in the forecast.
Once the surface low tracks northeast this evening, we'll be left
with the still active trailing cold front draped down through lower
MI. A series of shortwave impulses will lift up along the boundary
resulting in continued chances of heavy rainfall through the
overnight. A strong and cold arctic high building across the plains
and Midwest will then give the front a boost east allowing it to
finally work east of the region Wednesday. Some adjustments to
rainfall amounts remain possible and likely as the fgen and moisture
convergence shows itself better and how tight it may contract.
Current regional radar loop already shows some contraction of the
rain band further south and west which would pull the area of rain
to the north, possibly creating a longer period of light rain,
or lull, south of I94 today. Something to keep an eye on.
1040mb high will slide over the Great Lakes by Wednesday evening
bringing a much needed drying trend to the forecast through
Thursday. Temperatures will take a big hit as the cold front moves
through. Possible record highs today (low/mid 60s) will give way to
highs near 40 on Wednesday (higher across the SE with a later
frontal passage) and upper 30s on Thursday. Still above normal for
late Feb but still a notable 20+ degree drop. Temps will then hover
in the low/mid 40s heading into the weekend. Precip chances will
return Friday as the western trough releases the next strong wave.
Mostly dry on Saturday before the next wave approaches for Sunday.
MARINE...
A warm front will resume its trek north today after stalling near
Saginaw Bay late Monday. Moderate easterly flow with gusts of 20 to
25 knots will persist early this morning over northern Lake Huron,
but expect the south to southwest winds in the wake of this front to
spread north over much of northern Lake Huron. Stable conditions
within this mild southerly surge will limit gusts to 20 to 25 knots
today into tonight. Low pressure will move along the front and north
of the Great Lakes tonight with a trailing cold front dropping south
through the area late tonight into Wednesday. Instability will
increase somewhat in this colder flow, so gusts will approach 30
knots over northern Lake Huron on Wednesday. High pressure will then
settle overhead by Wednesday night bringing a decrease in winds.
HYDROLOGY...
Low pressure will approach from the southwest with moist south to
southwest flow persisting in advance of this feature. Precipitable
water values will remain high, on the order of 1.25 inches, within
this ridge of high theta-e air. Numerous rounds of rain, some of
which will be heavy, can be expected as this low ejects into the
region today into tonight. Embedded thunderstorms will also bring
locally enhanced rainfall rates to some areas.
Once this low crosses northern lower Michigan into Ontario late
tonight into early Wednesday, a cold front will drop southeast
through the area, focusing additional rainfall into the first part
of Wednesday. Precipitation will then end by Wednesday afternoon.
All told, expect total rainfall in excess of 2 inches over a wide
swath of the region with some areas most likely topping 3 inches by
Wednesday morning.
This heavy rainfall will cause considerable ponding of water in low
lying and poorly drained areas. Sharp rises in area rivers and
streams will also occur with a number of rivers likely reaching
flood stage later today into Wednesday. The mild temperatures, along
with the substantial runoff into rivers, may also lead to some
degree of ice breakup which could potential exacerbate flooding in
localized spots.
CLIMATE...
Record high temperatures will be possible across much of southeast
Michigan today. Here is a look at record high temperatures for
Tuesday, February 20th:
Detroit 63 (2016)
Flint 61 (1930)
Saginaw 62 (1930)
With the high moisture content, there is also a good chance to break
the records for warmest lows February 20th:
Detroit 47 (1930)
Flint 45 (1930)
Saginaw 46 (1930)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Wednesday afternoon for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
DISCUSSION...DRK
MARINE.......DG
HYDROLOGY....DG
CLIMATE......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Feb 20, 4:05 AM EST, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 405 AM EST Tue Feb 20 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 405 AM EST Tue Feb 20 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A flood watch is in effect today and tonight. See the latest flood watch statement for additional detail. There will be a chance of thunderstorms today and tonight as a low pressure system moves through ahead of a slowly advancing cold front. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A flood watch is in effect through Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 405 AM EST Tue Feb 20 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There will be a chance of thunderstorms today and tonight as a low pressure system moves through ahead of a slowly advancing cold front. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
In the hours before
Local storm report, Feb 20, 7:53 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
753 AM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN DEARBORN 42.31N 83.21W
02/20/2018 M1.40 INCH WAYNE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0500 AM HEAVY RAIN 1 ENE ROSEVILLE 42.51N 82.92W
02/20/2018 M1.06 INCH Macomb MI COCORAHS
24 HOUR RAINFALL TOTAL.
0515 AM HEAVY RAIN MANCHESTER 42.15N 84.04W
02/20/2018 M1.45 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0630 AM HEAVY RAIN OIL CITY 43.61N 84.59W
02/20/2018 M1.13 INCH Midland MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0658 AM HEAVY RAIN ANN ARBOR 42.28N 83.73W
02/20/2018 M1.41 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN 3 SW BLOOMFIELD TOWNSHI 42.54N 83.30W
02/20/2018 M1.28 INCH Oakland MI COCORAHS
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN 5 SSW CANTON 42.24N 83.53W
02/20/2018 M1.39 INCH Wayne MI ASOS
24 HOUR RAINFALL TOTAL MEASURED AT WILLOW RUN AIRPORT.
0700 AM HEAVY RAIN ROMULUS 42.22N 83.37W
02/20/2018 M1.42 INCH Wayne MI ASOS
24 HOUR RAINFALL TOTAL MEASURED AT DETROIT METRO AIRPORT.
0700 AM HEAVY RAIN 6 NNE DOWNTOWN DETROIT 42.41N 83.01W
02/20/2018 M1.18 INCH Wayne MI ASOS
24 HOUR RAINFALL TOTAL MEASURED AT DETROIT CITY AIRPORT.
0700 AM HEAVY RAIN SSE SHELBY TOWNSHIP 42.67N 83.03W
02/20/2018 M1.20 INCH Macomb MI COCORAHS
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN OWOSSO 43.00N 84.18W
02/20/2018 M1.09 INCH SHIAWASSEE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
&&
TFLocal storm report, Feb 20, 9:28 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
928 AM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN TECUMSEH 42.01N 83.94W
02/20/2018 M1.02 INCH LENAWEE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0653 AM HEAVY RAIN 2 NNE WIXOM 42.55N 83.52W
02/20/2018 M1.25 INCH Oakland MI TRAINED SPOTTER
20 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN 1 N WHITMORE LAKE 42.44N 83.75W
02/20/2018 M1.31 INCH Livingston MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 4 SW SALINE 42.13N 83.84W
02/20/2018 M1.36 INCH Washtenaw MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN WYANDOTTE 42.21N 83.16W
02/20/2018 M1.23 INCH WAYNE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 6 WNW DURAND 42.95N 84.10W
02/20/2018 M1.20 INCH Shiawassee MI COCORAHS
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 5 E PINCKNEY 42.45N 83.85W
02/20/2018 M1.35 INCH Livingston MI COCORAHS
24 HOUR RAINFALL TOTAL.
0812 AM HEAVY RAIN BURT 43.24N 83.91W
02/20/2018 M1.50 INCH SAGINAW MI BROADCAST MEDIA
21 HOUR RAINFALL TOTAL.
0815 AM HEAVY RAIN 2 WNW TIPTON 42.03N 84.10W
02/20/2018 M1.30 INCH Lenawee MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
0820 AM HEAVY RAIN 1 W PORT HURON 42.99N 82.45W
02/20/2018 M1.01 INCH St. Clair MI COCORAHS
24 HOUR RAINFALL TOTAL.
0830 AM HEAVY RAIN WNW PLEASANT RIDGE 42.47N 83.14W
02/20/2018 M1.15 INCH Oakland MI COCORAHS
24 HOUR RAINFALL TOTAL.
0859 AM HEAVY RAIN OAKLEY 43.14N 84.17W
02/20/2018 M1.40 INCH SAGINAW MI TRAINED SPOTTER
21 HOUR RAINFALL TOTAL.
0900 AM HEAVY RAIN 3 SSE WATERFORD 42.62N 83.37W
02/20/2018 M1.37 INCH Oakland MI COCORAHS
24 HOUR RAINFALL TOTAL.
&&
TFLocal storm report, Feb 20, 10:05 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1005 AM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN GARDEN CITY 42.33N 83.33W
02/20/2018 M1.52 INCH Wayne MI TRAINED SPOTTER
33 HOUR RAINFALL TOTAL.
1000 AM HEAVY RAIN 2 SSW CLARKSTON 42.71N 83.44W
02/20/2018 M1.34 INCH Oakland MI TRAINED SPOTTER
23 HOUR RAINFALL TOTAL.
&&
TFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:30 AM EST | River Flood Warning | DTX | Macomb | 44 hr |
| Feb 20, 10:30 AM EST | River Flood Warning | DTX | Wayne | 56 hr |
| Feb 20, 10:45 AM EST | River Flood Warning | DTX | Saginaw, Shiawassee | 7 days |
| Feb 20, 10:45 AM EST | River Flood Warning | DTX | Genesee | 5 days |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Genesee, Saginaw | 57 hr |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Midland, Saginaw | 3 days |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Genesee | 37 hr |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Bay, Saginaw | 9 days |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Washtenaw | 60 hr |
| Feb 20, 4:15 PM EST | River Flood Warning | DTX | Oakland, Wayne | 33 hr |
| Feb 20, 6:41 PM EST | Special Weather Statement | DTX | Genesee, Livingston, Shiawassee, Tuscola | 49 min |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.